Finding the right treatment may take time. It's even possible you may need long-term care for your headaches.

You and your doctor will need to work together to find the options that work best for you. To start, your doctor will recommend the least amount of medication with the fewest side effects. After your headaches are controlled as much as possible, your doctor may reduce or even stop some medications. If your headaches change over time, however, your medication needs may also change.

A Possible Complication of Long-term Treatment: Rebound Headache

Medications Associated With Rebound Headaches If you find you are getting headaches nearly every day and taking medications 3 times a week or more, you may have rebound headaches. Frequent use of any of the following medicines can lead to them:

  • aspirin or acetaminophen
  • combination analgesics (drugs containing caffeine and barbiturates)
  • opioids
  • ergotamine
  • sumatriptan

Do you have headaches nearly every day? If so, your medication may actually be causing them. Overusing medication - both over-the-counter and prescription medications - can cause chronic daily headaches. These are called rebound headaches, and you can get them even if you're only taking medicines 2 to 3 days a week.

About 1 out of every 3 people who have rebound headaches have only used over-the-counter medications. Another third have used only prescription medication. The rest have used a combination of prescription and over-the-counter medications.

With rebound headaches, pain-relief medications become less effective over time. You may end up taking higher and higher doses to get the same relief. Or you may start taking your medication more often. With rebound headaches, your doctor will first recommend you use your medications less frequently. Your doctor may even suggest you stop using them completely for a while.

When you first stop, you may have some withdrawal symptoms. Also, your headaches may actually increase. The headaches should eventually go away, though. Any side effects you have been experiencing from overusing your medication should also go away. If you continue having severe headaches with other symptoms, you may have migraines. Migraines will not always go away when rebound headaches are treated. But your doctor should be able to offer other treatments to prevent migraines in the future.

The best way to address the problems of rebound headaches is to prevent them. Ask your doctor how to limit your medication use so you lower your risk of developing rebound headaches.

To learn more about rebound headaches, see What are the different types of headaches?